Daily Headaches Often Caused by Pain Medication Overuse

Tagged:  

Daily Headaches Often Caused by Pain Medication Overuse
If you are popping pain pills more than a few times a week to relieve migraines, those pills may very well be causing, not controlling, your headaches. According to Dr. Stephen Silberstein, about 4 percent of the population experiences chronic daily headaches, the majority of which are caused by overuse of over-the-counter pain medications.

Dr. Silberstein, professor of neurology at the Jefferson Medical College of Thomas Jefferson University in Philadelphia, was a guest on the HealthTalk webcast, The Truth About Over-the-Counter Migraine Treatments.

Taking over-the-counter pain medications more than 15 times a month can trigger “rebound” or medication overuse headaches. For medications that contain caffeine (such as Excedrin), 10 times a month is considered overuse.

Whether you have tension or migraine headaches, these medications have been shown to effectively relieve the pain. However, many people mistakenly assume that since the drugs can be obtained without a prescription they are completely harmless.

“Every drug in the world has side effects,” said Dr. Silberstein.

Aside from rebound headaches, overuse of non-steroidal anti-inflammatory drugs (NSAIDS) like ibuprofen and naproxen can cause upset stomach or even gastrointestinal bleeding.

“In the U.S., one of the most common causes of admissions from drug reactions is from drugs of that class,” said Dr. Silberstein.

An overdose of acetaminophen can even lead to liver failure. This risk is particularly high in children.

The only way to break free from the cycle of rebound headaches is to completely stop taking pain relievers. However, the symptoms of withdrawal – nausea, vomiting, increased headache, fatigue, inability to think clearly – can be severe and often last two or three days.

“It’s like a really bad migraine only worse,” said Dr. Silberstein.

To avoid suffering through this, he recommended visiting a doctor before you quit. Prescription migraine prevention medications, which don’t cause rebound, can reduce the severity of withdrawal symptoms.

It’s important to completely avoid the offending pain relievers for several months. “If you had medication overuse, there is a period of vulnerability in your body that might last a few months,” warned Dr. Silberstein.

During that time, both preventive medications and lifestyle changes can lower your risk of migraine attacks. Dr. Silberstein recommended quitting smoking, losing excess weight, exercising regularly, eating well and getting adequate sleep.

To learn more about over-the-counter migraine treatments, listen to the HealthTalk webcast, The Truth About Over-the-Counter Migraine Treatments.
Reviewed by Ed Zimney, M.D. on 2/26/2008

© 2009 HealthTalk. All rights reserved.
http://www2.healthtalk.com/go/migraine/news/daily-headaches-often-caused...

Send to a Friend | Print

Share this with your friends